Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1992, Volume 60, Issue 3

Multi-Period Competition with Switching Costs<651:MCWSC>2.0.CO;2-O
p. 651-666

Alan Beggs, Paul Klemperer

We analyze the evolution of duopolists' prices and market shares in an infinite-period market with consumer switching costs, in which in every period new consumers arrive and a fraction of old consumers leaves. We show prices (and profits) are higher than without switching costs, and that this result does not depend importantly on our specific assumptions. We show switching costs make the market more attractive to a new entrant, even though an entrant must overcome the disadvantage that a large fraction of the market is already committed to the incumbent's product. We also examine the effects of market growth.

Log In To View Full Content